Ohio, 2018

Flood in Ohio, December 21 to 22, 2018

December 21 to 22, 2018 · NWS PBZ · 1 event in 1 county or zone

S. across the Mid Atlantic region produced a long period of steady rainfall across portions of southeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong low pressure system tracking from the southeast U.S. across the Mid Atlantic region produced a long period of steady rainfall across portions of southeast Ohio. Storm total rainfall of 1 to 2 inches was observed over the area over a two day period on the 21st/22nd. With the ground already saturated, the heavy rain led to minor flooding issues, particularly in Monroe County, Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 21, 12:49 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 21, 12:49 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1249 PM EST Fri Dec 21 2018

.SYNOPSIS...
On and off rain will continue today before ending as snow
tonight and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some significant short term changes made based on trends toward
a more intense closed low approach, yielding much strong
frontogenesis and mid level warm advection in the short term.

Significantly boosted POPs (to 100%) and QPF (to 0.50 to 0.75")
for the remainder of today across the eastern half of the CWA
where recent trends suggest very strong mid level frontogenesis
and WAA aloft will yield an elongated band of moderate rain
through this afternoon, with more showery precipitation toward
the higher terrain. Would not even be surprised to see enough
mid level instability present to yield a rumble of thunder late
today across the far SE zones.

Also trended temperatures downward. We've already reached the
day time high and low level frontal passage and west winds,
coupled with incoming rainfall, suggests we're headed on a
gradual downward trend.

Lastly, trends are looking increasingly favorable for a
prolonged upslope snow event once low-mid level temperatures
cool off over the high terrain (Preston/Tucker/Garrett MD) this
evening. An advisory for snow seems all but certain at this
point with accumulations approaching 6 inches tonight/Saturday
in the highest peaks of WV. Winds will also get cranking
overnight as the post-frontal pressure gradient piles up against
the higher terrain. More to come on this with the afternoon
forecast.

Bookbinder

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Low pressure will be over central Pennsylvania this evening,
and will continue to move northeast overnight. Upper level
system steering the surface low will begin to fill tonight, as
the strongest lift shifts northeastward toward New England.
Colder air will move in behind the exiting low this evening,
which will eventually change rain showers to snow showers. The
ridges and far north will see snow first and then the rest of
the area will progress toward all snow as midnight approaches.
Big differences in model solutions of precipitation amounts and
change over speed behind the exiting low. At this point, the NAM
is on an island when compared with the other operational, hires
and ensemble data. Because of this have moved away from the NAM
solution tonight.

There will be a short lived period of efficient snow for much
of the region, as forecast soundings are showing inversions
quickly lowering, leading to a saturated layer that is well
below the dendritic growth zone. The exception to this will be
in the ridges were upslope enhanced snow showers will continue
well into Saturday. Models are not hitting very hard on much
lake enhanced snow late tonight and Saturday, the winds are
optimal, but the air is not cold enough to drive the growth zone
closer to the surface. So as inversions lower across the north,
snow efficiency will decrease there as well.

Scattered snow showers will continue through much of Saturday,
with most of these over the far north and ridges. Saturday will
be a return to winter temperatures with lots of clouds.

Expect a brief period of dry weather and decreased cloud cover
late Saturday night and through the first half of Sunday.

A quick moving cold front will bring another chance for
scattered light snow showers late Sunday afternoon, but model
differences with this front make for a low confidence forecast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Lingering snow showers across the north on Monday, then the area
should dry Tuesday out as weak high pressure builds in. Model
differences during the remainder of the long term period will
mean a greater reliance on a blend of models for that portion of
the forecast.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR to low MVFR conditions will continue throughout the period.
Rain will continue to overspread all terminals, with the
possible exception of ZZV, with times of reduce visibility and
cigs around 500ft. A transition to snow will occur this evening.
Snow may get heavy, greatly reducing visibility, briefly after
the transition for the FKL/DUJ terminals. Confidence is low in
just how long the snow will last... but rates will gradually
decrease through the night. For PIT/AGC/BVI/LBE/MGW terminals,
snow will be possible overnight, especially after 06z, but very
little in the way in accumulation is expected-- especially with
warm ground temperatures.

Gusty NW winds will develop overnight and continue through much
of Saturday.

Outlook...
Periodic restrictions and gusty winds are possible through the
weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Dec 21, 4:01 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
401 AM EST Fri Dec 21 2018

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-220915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
401 AM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ074-076-WVZ510>514-220915-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
401 AM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Rain will change to snow this evening. Depending on how fast
temperatures fall, and how much precipitation remains, snow could
accumulate quickly into early Saturday. An advisory may be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monroe

When
December 21, 3:25 PM EST to December 22, 9:00 AM EST
Where
Monroe County, 0.53 mi W of Rinard Mills to 0.22 mi SW of Rinard Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.580, -81.160

The county Department of Highways reported that Route 26 was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797551.